Minnesota, 2013

Winter Storm in Minnesota, March 3 to 5, 2013

March 3 to 5, 2013 · NWS MPX · 30 events in 30 counties and zones

A large storm system began to organize across the northern Rockies Sunday night, March 3rd. A band of light snow developed ahead of this system across western Minnesota, and moved east across the state Sunday night.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system began to organize across the northern Rockies Sunday night, March 3rd. A band of light snow developed ahead of this system across western Minnesota, and moved east across the state Sunday night. Much drier air across the western Great Lakes kept most of the snowfall very light or non-measurable across far eastern Minnesota until sunrise as the atmosphere moistened up. The continued dry air to the east eventually caused the light snow to dissipate across western Wisconsin, and then turn over to flurries by the afternoon. By the late afternoon, and into the evening of Monday, March 4th, the storm system became more organized and moved southeast across the eastern Dakotas. This allowed for bands of moderate snowfall to develop across eastern Minnesota and western Wisconsin. The snow tapered off Tuesday afternoon March 5th, but as the storm wound down, a band of 6 to 11 inches of snow fell across portions of central and eastern Minnesota, as well as far west central Wisconsin. The heaviest occurred along the Mississippi River Valley from the northern Twin Cities, southeast toward Red Wing. These areas received locally 8 to 11 inches of snowfall, with the heaviest around Farmington and Lakeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 3, 5:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 3, 5:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CST SUN MAR 3 2013

.DISCUSSION...

CONFIDENCE CONTINUES TO INCREASE WITH SIGNIFICANT WINTER STORM TO
IMPACT MUCH OF THE AREA TONIGHT INTO TUESDAY. EXPECT WIDESPREAD
6-10 INCH ACCUMULATIONS ACROSS MUCH OF THE AREA...WITH THE
POTENTIAL FOR STORM TOTALS NEAR A FOOT FOR IN AND AROUND
SOUTHEAST MINNESOTA. FOR THE TWIN CITIES...THIS WILL BE THE FIRST
MARCH SNOWSTORM TO PRODUCE 6 OR MORE INCHES OF SNOW SINCE THE
MARCH 21-23 STORM FROM 2008.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A COUPLE OF SYSTEMS
HEADING FOR THE RIDGE ACROSS THE NATIONS MID SECTION. THE MAIN
NORTHERN WAVE IS OVER GLACIER NATIONAL PARK...WITH AN IMPORTANT
LEAD SHORTWAVE NOW EJECTING INTO WRN SODAK/NEB. THERE IS ANOTHER
STRONGER WAVE JUST EAST OF THE SAN FRANCISCO BAY AREA THAT WILL
EVENTUALLY MERGE WITH THE MAIN NRN WAVE OVER THE PLAINS MONDAY
NIGHT. FOR THE MPX AREA...THE LEAD SHORTWAVE WILL HELP SET OFF A
STRONG WAA BAND OF SNOW TONIGHT...WHILE THE MERGING OF THE UPPER
SYSTEMS WILL GENERATE A STRONG UPPER LOW THAT WILL SEND A SECOND
TROWAL SNOW BAND ACROSS PARTS OF THE AREA MONDAY NIGHT.

THE FIRST WAVE IS HANDLED WELL BETWEEN THE MODELS. THIS WAA BAND
SHOULD GENERALLY BRING A GOOD 3-6 INCHES OF SNOW AS IT MOVES
THROUGH. THE ONLY EXCEPTIONS WOULD BE ACROSS SOUTH CENTRAL
MN AND FAR WEST CENTRAL MN. FOR SOUTH CENTRAL MN...THE WAA BAND
LOOKS LIKE IT MAY HAVE THE POTENTIAL FOR 6 TO 8 INCHES OF SNOW.
THIS IS SUPPORTED BY THE NAM/GFS...WHICH SHOW A DIFFERENTIAL
TEMPERATURE ADVECTION MAXIMUM WORKING ACROSS NRN IA THAT IS
ASSOCIATED WITH ENHANCED ADIABATIC OMEGA AND LIFT ON THE 295K
SURFACE. FOR FAR WEST CENTRAL MN...NAM FORECAST SOUNDINGS INDICATE
AN ABOVE FREEZING WARM NOSE WILL BE IN PLACE AROUND 875 MB AS
PRECIP ARRIVES TONIGHT. P-TYPE FORECASTS FROM THE HIRES NMM/WRF
SHOW SOME MIXED PRECIP BEFORE 6Z...AFTER THAT...LIFT BECOMES
STRONG ENOUGH TO KNOCK BACK THE WARM NOSE AND TURN EVERYTHING TO
SNOW. HOWEVER...THIS SHOULD BE KEEP SNOWFALL AMOUNTS UNDER 6
INCHES...AND WITH THE SECOND BAND OF SNOW GOING EAST OF WEST
CENTRAL MN MONDAY NIGHT...WENT WITH AN ADVY FOR A FEW COUNTIES OUT
WEST. THIS BAND WILL BE IMPACTING THE WRN HALF OF MN MAINLY
TONIGHT...THE ERN HALF OF MN TONIGHT INTO MONDAY MORNING...AND WRN
WI MONDAY MORNING INTO MONDAY AFTERNOON.

SNOW WILL THEN DIMINISH IN INTENSITY BEHIND THIS BAND MONDAY
AFTERNOON INTO MONDAY EVENING BEFORE THE H7 LOW SWINGS THROUGH
MONDAY NIGHT THROUGH TUESDAY MORNING. IN FACT...THE NAM CONTINUES
TO SHOW LOSS OF MID LEVEL MOISTURE BEING ENOUGH OUT WEST THAT
P-TYPE COULD TRANSITION TO DRIZZLE...SO THAT POTENTIAL WILL NEED
TO BE WATCHED BY FUTURE SHIFTS. THE H7 LOW LOOKS TO COME THROUGH
WITH A TROWAL INDUCED BAND OF SNOW MONDAY NIGHT ACROSS ERN MN INTO
FAR WRN WI. AGAIN...THIS LOOKS TO GENERATE A SECOND BAND OF SOLID
3 TO 6 INCH SNOW TOTALS...BUT THIS IS THE FEATURE THAT IS
CURRENTLY GENERATING MODEL DISCREPANCIES WITH THIS SNOWSTORM. THE
03.12 NAM AND 03.15 SREF TOOK THE H7 LOW FROM GRAND FORKS OVER THE
TWIN CITIES AND EVENTUALLY OVER LA CROSSE. THE 03.12 GFS/GEM ALONG
WITH THE 03.12 ECMWF TAKE THE H7 LOW MORE FROM THE MN/SD/ND BORDER
DOWN TOWARD THE QUAD CITIES. AS A RESULT...THE NAM/SREF HAVE THE
SECOND BAND OF HEAVY SNOW MORE OVER WRN WI...WHILE THE WRN CLUSTER
HAS THE SECOND BAND FROM ROCHESTER UP THROUGH THE TWIN CITIES
TOWARD BEMIDJI. WITH THE 03.18 NAM JUST COMING IN...IT HAS COME
WEST SOME WITH THE H7 LOW SOME...BASICALLY SPLITTING THE DIFFERENCE
BETWEEN THE 03.12 VERSIONS OF THE NAM AND GFS. DEPENDING ON WHERE
THIS SECOND BAND SETS UP...THAT IS WHERE THE POTENTIAL FOR SNOW
TOTALS NEAR A FOOT WILL EXIST. AT THIS TIME...THAT LOOKS MOST LIKELY
FROM MANKATO...UP TO THE TWIN CITIES OVER TOWARD MENOMONIE AND
POINTS SOUTH AND EAST.

BASED ON CURRENT THINKING...ADDED REST OF THE COUNTIES IN SOUTH
CENTRAL MN TO THE WARNING TO ACCOUNT FOR THE HEAVY WAA BAND...
WHILE TACKING ON A FEW EXTRA COUNTIES IN EAST CENTRAL MN AND WRN WI
WHERE ROUND TWO LOOKS TO PLAY A ROLE IN SNOW TOTALS. LEFT A FEW
COUNTIES IN WRN WI IN A WATCH...SINCE IT WILL BE A WHILE BEFORE
SNOW REACHES THERE /SNOW MUST OVERCOME AIR THAT CURRENTLY HAS
NEAR ZERO DEW POINTS THIS AFTERNOON/. IN ADDITION...THERE ARE STILL
QUESTIONS AS TO WHERE THE SECOND BAND OF SNOW WILL SET UP. AT THE
VERY LEAST...EXPECT AN ADVY IN THOSE 4 COUNTIES AND WILL LET
ANOTHER ROUND OF MODELS COME IN TO SEE HOW FAR EAST THE SECOND
BAND SETS UP MONDAY NIGHT.

THIS SNOW WILL SLOWLY PULL SE TUESDAY AFTERNOON AS A 1035 MB SFC
HIGH WORKS IN FROM THE WEST. THIS MAY LEAD TO ANOTHER ISSUE ON
TUESDAY AND THAT IS BLOWING SNOW. STRONG PRESSURE RISES DURING THE
DAY WILL PROMOTE AN INCREASE IN WINDS...AND WITH FRESH SNOW ON THE
GROUND MAY LEAD TO BLOWING SNOW ISSUES. AT THIS POINT...THE 03.18
NAM ALONG WITH THE 03.12 GFS BUFKIT SOUNDINGS SHOW TOP OF THE
CHANNEL MIXED WINDS STAYING BELOW 30 KTS...BUT WITH FRESH
SNOW...WILL HAVE TO WATCH HOW THIS TRENDS OVER THE NEXT FEW MODEL
RUNS TO SEE IF WINTER STORM WARNING IN THE WEST DOES NOT NEED AN
ADVY TACKED ON TO THE END OF IT TO ACCOUNT FOR BLOWING/DRIFTING
SNOW.

FOR WEDNESDAY THROUGH FRIDAY...THE WEATHER LOOKS CALM AS UPPER
HEIGHTS BUILD ACROSS THE CONUS...WITH LOWER HEIGHTS RETREATING
NORTH. HOWEVER...AS THIS IS HAPPENING AN UPPER LOW WILL BE
CUTTING OFF OVER THE ROCKIES ON THURSDAY AND WILL DRIFT NE TOWARD
THE UPPER MS VALLEY AT THE END OF NEXT WEEK. AS EXPECTED...THE
GFS/ECMWF DISAGREE CONSIDERABLY ON HOW TO HANDLE THIS CUTOFF
FEATURE. THE BIGGEST DIFFERENCE DEALS WITH TIMING...AS THE 03.12
GFS SHOWS MAINLY LIGHT RAIN MOVING ACROSS THE AREA FRI NIGHT INTO
SATURDAY AS A POSITIVELY TILTED TROUGH MOVES THROUGH. THE ECMWF
TAKES A DEEP CLOSED H5 LOW ACROSS THE CENTRAL PLAINS/MID MS VALLEY.
THICKNESSES ARE COLD ENOUGH WITH THIS LOW THAT THE ECMWF BRINGS
ANOTHER ROUND OF MAINLY SNOW TO THE AREA...BUT NOT UNTIL SUNDAY
NIGHT THROUGH MONDAY NIGHT. WILL BE SOMETHING TO DELVE MORE DEEPLY
INTO ONCE WE ARE DONE WITH SNOW STORM FOR TONIGHT THROUGH TUESDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN AVIATION CONCERN IS TIMING OF INITIAL -SN DEVELOPMENT...AND
WHETHER THERE WILL BE A LULL IN THE PRECIPITATION AT AXN/RWF
MONDAY MORNING/AFTN.

BANDS OF LIGHT RAIN/SLEET/SNOW HAS DEVELOPED ACROSS EASTERN
SD OVER THE PAST FEW HRS. HOWEVER...DUE TO DRY AIR AT MID
LEVELS...MOST OF THE PRECIPITATION WAS EVAPORATING BEFORE REACHING
THE GROUND...OR TRACE AMTS AT THIS TIME. EVENTUALLY THE ATMOSPHERE
WILL SATURATE...AND PROBABLY IN THE NEXT FEW HRS IN WESTERN
MN...ESPECIALLY WEST OF RWF WHICH WILL LIKELY BE THE FIRST AIRPORT
TO RECEIVE IFR CIGS/VSBYS BY 6Z. AXN MAY HOLD OFF UNTIL AFT
6Z...BUT TOO MANY VARIABLES TO ALTER CURRENT TAF. WILL ONLY ADJUST
AN HR AT AXN. ELSEWHERE...IT IS LIKELY THAT THE ONSET OF -SN WILL
NOT OCCUR UNTIL AFT 9Z OR POSSIBLE AFT 12-15Z AT RNH/EAU. ONCE THE
ATMOSPHERE SATURATES...CIGS/VSBYS WILL RAPIDLY DETERIORATE WITH
IFR/LIFR CIGS/VSBYS LIKELY. BEST TIME PERIOD FOR RWF WOULD BE AFT
6Z...THRU 12Z. AT AXN...THE BEST TIME PERIOD WOULD BE AFT
8Z...THROUGH 14Z. STC/MSP WILL LIKELY BE AFT 9-11Z. AS THE INITIAL
HEAVIER SNOW BANDS MOVE THROUGH MN...EXPECT MAINLY BR/FG OR SOME
-FZDZ/FLURRIES. WINDS WILL BE GENERALLY FROM THE ESE/SE AND STRONGEST THIS
EVENING/OVERNIGHT...AND MORE SE/ESE ON MONDAY AND DECREASING TO LESS
THAN 12 KTS.

KMSP...

INITIAL BANDS OF -SN WILL LIKELY HOLD OFF UNTIL AFT 9Z...WITH THE
BEST SCENARIO AFT 11Z...WITH MODERATE SNOW AND POSSIBLE SNOWFALL
RATES OF 3/4" AN HR BETWEEN 13-17Z WHICH HAS BEEN ADVERTISED
EARLIER. CONFIDENCE IN THE HEAVIER SNOWFALL RATES HAS INCREASED
OVER THE LAST FEW HRS...SO ONCE WE HAVE THE BEST SCENARIO ON
TIMING...AN AWW WILL BE ISSUED. AFT 17-18Z...PRECIPITATION SHOULD
BEGIN TO TAPER OFF WITH CIGS RISING TO MVFR...BUT FG/BR MAY STILL
LINGER TO CONTINUE IFR VSBYS THRU THE TAF PERIOD. AFT
00Z/5...ANOTHER CHG OF HEAVIER SNOW DEVELOPS...BUT TIMING ON THIS
SITUATION REMAINS LOW.

/OUTLOOK FOR KMSP/

MON NGT/TUE...IFR/LIFR WITH SN. AWW CRITERIA SNOWFALL RATES POSSIBLE.
WIND E 10 KTS BECOMING N ON TUE.
WED...VFR. WIND LGT AND VRB.
THU...VFR. WIND SE 10-15 KTS. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
     FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-FREEBORN-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-LE SUEUR-MILLE LACS-MORRISON-RAMSEY-
     RICE-SCOTT-SHERBURNE-STEELE-WASECA-WASHINGTON-WRIGHT.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST TUESDAY
     FOR BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-
     MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-RENVILLE-SIBLEY-STEARNS-
     STEVENS-SWIFT-TODD-WATONWAN.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     TUESDAY FOR LAC QUI PARLE-REDWOOD-YELLOW MEDICINE.

WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
     FOR DUNN-PEPIN-PIERCE-POLK-ST. CROIX.

     WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
     FOR BARRON-CHIPPEWA-EAU CLAIRE-RUSK.

&&

MPG/JLT
Hazardous weather outlook, Mar 3, 4:53 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CST SUN MAR 3 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
453 PM CST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL BEGIN IN WESTERN MINNESOTA BY THIS EVENING...AND SPREAD
EAST WITH TIME TONIGHT. THERE MAY BE A PERIOD OF FREEZING RAIN OR
SLEET OVER SOUTHWEST MINNESOTA DURING THE EVENING AS WELL...BUT A
RAPID TURNOVER TO ALL SNOW IS ANTICIPATED. ONLY MINOR SNOW
ACCUMULATIONS ARE EXPECTED BEFORE MIDNIGHT TONIGHT...BUT A FEW
INCHES ARE POSSIBLE IN WESTERN AND SOUTHERN MINNESOTA BY SUNRISE
MONDAY MORNING. FARTHER TO THE EAST...LIGHT SNOW SHOULD BE
APPROACHING THE MINNESOTA AND WISCONSIN BORDER NEAR SUNRISE MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SNOW IS EXPECTED MONDAY AND TUESDAY ACROSS THE ENTIRE
OUTLOOK AREA. THERE WILL ALSO BE STRETCHES OF MODERATE TO HEAVY
SNOW DURING THIS TIME FRAME. A SWATH OF 6 TO 12 INCHES OF SNOW IS
EXPECTED OVER A LARGE PORTION OF MINNESOTA AND FAR WESTERN
WISCONSIN BY THE TIME THE SNOW COMES TO AN END ON TUESDAY. THIS IS
A LONG DURATION SNOW EVENT WITH TWO DISTINCT PERIODS OF HEAVIER
SNOWFALL. THE FIRST IS SUNDAY NIGHT INTO MONDAY MORNING...WITH THE
SECOND PERIOD EXPECTED MONDAY NIGHT INTO TUESDAY. THE SNOW MAY
BECOME VERY LIGHT...OR CHANGE OVER TO LIGHT DRIZZLE...OR END
COMPLETELY FOR A TIME ON MONDAY...ESPECIALLY OVER WEST CENTRAL
MINNESOTA. SNOW INTENSITY IS EXPECTED TO INCREASE ONCE AGAIN
MONDAY NIGHT. PLEASE CONSULT THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 winter storm. Local standard time, as filed.

Winter Storm, Blue Earth

When
March 3, 10:00 PM CST to March 5, 6:00 AM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 9 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Nicollet

When
March 3, 10:00 PM CST to March 5, 6:00 AM CST
Where
Nicollet forecast zone
Reported by
COOP Observer
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 10 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Faribault

When
March 3, 11:00 PM CST to March 5, 6:00 AM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Sibley

When
March 3, 11:00 PM CST to March 5, 6:00 AM CST
Where
Sibley forecast zone
Reported by
COOP Observer
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 9 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, McLeod

When
March 3, 11:00 PM CST to March 5, 6:00 AM CST
Where
McLeod forecast zone
Reported by
COOP Observer
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 9 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Meeker

When
March 3, 11:00 PM CST to March 5, 6:00 AM CST
Where
Meeker forecast zone
Reported by
COOP Observer
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 10 inches of snowfall that started late Sunday night, and lasted through Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Freeborn

When
March 4, 12:00 AM CST to March 5, 6:00 AM CST
Where
Freeborn forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Douglas

When
March 4, 12:00 AM CST to March 5, 6:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred in the eastern part of the county.

Winter Storm, Waseca

When
March 4, 12:00 AM CST to March 5, 6:00 AM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Le Sueur

When
March 4, 12:00 AM CST to March 5, 6:00 AM CST
Where
Le Sueur forecast zone
Reported by
COOP Observer
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times.

Winter Storm, Stearns

When
March 4, 1:00 AM CST to March 5, 6:00 AM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 10 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred Monday evening, with snowfall rates up to 1 inch per hour at times. The heaviest snowfall occurred in the eastern portion of the county near St. Cloud.

Winter Storm, Todd

When
March 4, 2:00 AM CST to March 5, 6:00 AM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snowfall occurred in the far southern part of the county.

Winter Storm, Steele

When
March 4, 2:00 AM CST to March 5, 6:00 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Rice

When
March 4, 2:00 AM CST to March 5, 6:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 8 to 11 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Carver

When
March 4, 3:00 AM CST to March 5, 6:00 AM CST
Where
Carver forecast zone
Reported by
COOP Observer
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Scott

When
March 4, 4:00 AM CST to March 5, 6:00 AM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 11 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Wright

When
March 4, 4:00 AM CST to March 5, 6:00 AM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Morrison

When
March 4, 4:00 AM CST to March 5, 6:00 AM CST
Where
Morrison forecast zone
Reported by
COOP Observer
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th. Most of the heavy snow fell in the far southern part of the county.

Winter Storm, Hennepin

When
March 4, 4:00 AM CST to March 5, 9:00 AM CST
Where
Hennepin forecast zone
Reported by
COOP Observer
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 10 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Sherburne

When
March 4, 5:00 AM CST to March 5, 6:00 AM CST
Where
Sherburne forecast zone
Reported by
COOP Observer
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Benton

When
March 4, 5:00 AM CST to March 5, 6:00 AM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started early Monday morning, and lasted through early Tuesday morning, March 5th.

Winter Storm, Goodhue

When
March 4, 5:00 AM CST to March 5, 9:00 AM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 10 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Dakota

When
March 4, 5:00 AM CST to March 5, 9:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 8 to 11 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Ramsey

When
March 4, 6:00 AM CST to March 5, 9:00 AM CST
Where
Ramsey forecast zone
Reported by
COOP Observer
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 10 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Anoka

When
March 4, 7:00 AM CST to March 5, 9:00 AM CST
Where
Anoka forecast zone
Reported by
COOP Observer
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 8 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Washington

When
March 4, 8:00 AM CST to March 5, 9:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Mille Lacs

When
March 4, 9:00 AM CST to March 5, 6:00 AM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 9 inches of snowfall that started Monday morning, and lasted through early Tuesday morning, March 5th. The heaviest snow fell in the southern part of the county.

Winter Storm, Isanti

When
March 4, 9:00 AM CST to March 5, 9:00 AM CST
Where
Isanti forecast zone
Reported by
COOP Observer
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Kanabec

When
March 4, 10:00 AM CST to March 5, 9:00 AM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 6 to 10 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

Winter Storm, Chisago

When
March 4, 12:00 PM CST to March 5, 9:00 AM CST
Where
Chisago forecast zone
Reported by
COOP Observer
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several weather observers across the county reported between 7 to 9 inches of snowfall that started Monday morning, and lasted through Tuesday morning, March 5th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428358, 428359, 428356, 428360, 428361, 428362, 428357, 428364, 428366, 428367, 428363, 428365, 428368, 428369, 428371, 428370, 428372, 428375, 428379, 428373, 428374, 428377, 428378, 428380, 428381, 428384, 428376, 428382, 428383, 428385.